All providers who administer vaccinations should be aware of the potential for syncope (fainting) after vaccination and take appropriate measures to prevent it. Thus, clinicians should (1) make sure that people who are being vaccinated are always seated; (2) be aware of symptoms that precede fainting (weakness, dizziness, pallor, etc.); and (3) take appropriate measures to prevent injuries if such symptoms occur.
Immunize.org has two pertinent educational pieces for healthcare professionals: “Medical Management of Vaccine Reactions in Children and Teens” at www.immunize.org/catg.d/p3082a.pdf and “Medical Management of Vaccine Reactions in Adult Patients” at www.immunize.org/catg.d/p3082.pdf.
CDC studies have shown that about 80% of fainting episodes occur within 15 minutes of receiving the vaccine. Vaccine providers should strongly consider observing vaccinated people for 15 minutes after vaccination in accordance with ACIP’s General Best Practices Guidance for Immunization (see www.cdc.gov/vaccines/hcp/acip-recs/general-recs/administration.html). This is particularly important when vaccinating adolescents and young adults. CDC has posted additional information on this topic at www.cdc.gov/vaccinesafety/concerns/fainting.html.